It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Liver & Pancreas Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-19-2009, 05:50 PM   #1
Junior Member
(female)
 
Join Date: Aug 2008
Location: Nashville, TN
Posts: 18
Kerrjaster HB User
Dilantin, with liver mets and cirrhosis

Hi all,

My mom has stage IV lung cancer, which has spread everywhere. She also has a very large tumor on her liver along with cirrhosis. She was given Dilantin for seizures a couple of weeks ago, and we have noticed she is extreamly fatigued and disoriented. She sleeps all the time. Could this be a sign her liver is failing? is the dilantin making it worse?

 
Sponsors Lightbulb
   
Old 01-20-2009, 09:06 PM   #2
Junior Member
(male)
 
Join Date: Jan 2009
Location: FL
Posts: 41
SNOOKERED HB User
Re: Dilantin, with liver mets and cirrhosis

Quote:
Originally Posted by Kerrjaster View Post
Hi all,

My mom has stage IV lung cancer, which has spread everywhere. She also has a very large tumor on her liver along with cirrhosis. She was given Dilantin for seizures a couple of weeks ago, and we have noticed she is extreamly fatigued and disoriented. She sleeps all the time. Could this be a sign her liver is failing? is the dilantin making it worse?
Sorry about your Mother. There are several cautions regarding this drug (barbiturate) and liver diseases. It exacerbates the liver function. The symptoms you describe are an indication of deepening liver function.
The Dr. has to know this and probably decided that he had no choice. If your Mom gets a bronze skin tone and yellowing of her eyes and perhaps a "pulled muscle" feeling in her liver, then she is getting worse. However, she may stabilize and level out. You might want to ask her Dr. about your concerns.
__________________
It is better to try and bear the ills we have, than to anticipate those which may never come....Rochefoucauld

 
Sponsors Lightbulb
   
Old 01-21-2009, 06:49 AM   #3
Junior Member
(female)
 
Join Date: Aug 2008
Location: Nashville, TN
Posts: 18
Kerrjaster HB User
Re: Dilantin, with liver mets and cirrhosis

Quote:
Originally Posted by SNOOKERED View Post
Sorry about your Mother. There are several cautions regarding this drug (barbiturate) and liver diseases. It exacerbates the liver function. The symptoms you describe are an indication of deepening liver function.
The Dr. has to know this and probably decided that he had no choice. If your Mom gets a bronze skin tone and yellowing of her eyes and perhaps a "pulled muscle" feeling in her liver, then she is getting worse. However, she may stabilize and level out. You might want to ask her Dr. about your concerns.

Thanks for the info. What you describe sounds like what she is going through, especially the "pulled muscle" feeling. We have mentioned it to the nurse, who was going to pass along our concerns to the doc. Do you know if there is anything they can do at this point to improve her liver function?

 
Old 01-21-2009, 03:07 PM   #4
Junior Member
(male)
 
Join Date: Jan 2009
Location: FL
Posts: 41
SNOOKERED HB User
Re: Dilantin, with liver mets and cirrhosis

Quote:
Originally Posted by Kerrjaster View Post
Thanks for the info. What you describe sounds like what she is going through, especially the "pulled muscle" feeling. We have mentioned it to the nurse, who was going to pass along our concerns to the doc. Do you know if there is anything they can do at this point to improve her liver function?
That's a difficult question...what to do?
Well, since I'm not there to see how affected she is....how long has her condition been sliding down? I would guess that she is in a good deal of pain. Depending on if her health is quickly failing, anything dramatic right now may hurt her more. Maybe the Dr. will have to put her in intensive care to be carefully watched. It is possible that her liver is cancerous by means of metasthesis. If her skin does have a definite copper tone and eyes are yellow, she is jaundiced. How is her mental state? Does she seem confused or not making sense? If she has portal hypertension, and she can withstand surgery, her portal vein could be shunted. What is the prognosis of her lung cancer? How is it being treated? How old is your mother? What other ailments are there? What treatments have she had? What exactly are her complete diagnoses.
Please let me know, and I will offer any advise that I am capable of. Remember that I am not a Dr. I have done so much research on this subject because of my sister's, girlfriend, mother and fathers death. Also, because of my cirrhosis, hepatitis, lung nodules, pancreatitis etc.
Right now just keep her as comfortable as possible. Give her an abundance of love.
__________________
It is better to try and bear the ills we have, than to anticipate those which may never come....Rochefoucauld

 
Old 01-22-2009, 11:40 AM   #5
Junior Member
(female)
 
Join Date: Aug 2008
Location: Nashville, TN
Posts: 18
Kerrjaster HB User
Re: Dilantin, with liver mets and cirrhosis

Quote:
Originally Posted by SNOOKERED View Post
That's a difficult question...what to do?
Well, since I'm not there to see how affected she is....how long has her condition been sliding down? I would guess that she is in a good deal of pain. Depending on if her health is quickly failing, anything dramatic right now may hurt her more. Maybe the Dr. will have to put her in intensive care to be carefully watched. It is possible that her liver is cancerous by means of metasthesis. If her skin does have a definite copper tone and eyes are yellow, she is jaundiced. How is her mental state? Does she seem confused or not making sense? If she has portal hypertension, and she can withstand surgery, her portal vein could be shunted. What is the prognosis of her lung cancer? How is it being treated? How old is your mother? What other ailments are there? What treatments have she had? What exactly are her complete diagnoses.
Please let me know, and I will offer any advise that I am capable of. Remember that I am not a Dr. I have done so much research on this subject because of my sister's, girlfriend, mother and fathers death. Also, because of my cirrhosis, hepatitis, lung nodules, pancreatitis etc.
Right now just keep her as comfortable as possible. Give her an abundance of love.
Her skin has a copper color, but not really her eyes. She is 57, she has stage IV lung cancer, with mets to the brain, lumph nodes and liver. She started going down hill pretty quick, right after Christmas. She has had surgical resection of one of the brain tumors. She recently had whole brain radiation for the numerous other mets. She did chemo with Avastin and Tarceva, but those did not seem to work. She also has a massive tumor on her neck, that they did radiation on.
She basically sleeps all the time, and is only up for about 20 min. She claims that she is not in pain, but the doctors say this is impossible.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
how much time with end stage liver disease querina Death & Dying 9 02-24-2012 06:42 AM
Uncontrollable/Elevated Dilantin Levels SUZYQ11 Epilepsy 17 11-30-2007 10:25 AM
Why do hep c people tend to get liver cancer? jessy28 Cancer: Pancreatic & Liver 13 02-16-2007 03:03 PM
neuroendocrine tumors of pancreas spread to liver kenan Cancer 1 09-20-2006 06:39 PM
cirrhosis of liver stage 6 Krystle333 Liver & Pancreas Disorders 4 08-23-2006 05:05 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:31 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!